New York, 2011

Damaging Wind in New York, June 4, 2011

June 4, 2011 · NWS BUF · 1 event in 1 county or zone

The region was under the influence of a warm, humid air mass as a weak cold front crossed western New York. Thunderstorms along the front produced wind gusts estimated to near 60 mph which downed trees in Wright Park and Memorial Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The region was under the influence of a warm, humid air mass as a weak cold front crossed western New York. Thunderstorms along the front produced wind gusts estimated to near 60 mph which downed trees in Wright Park and Memorial Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 4, 8:27 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 4, 8:27 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
927 AM EDT SAT JUN 4 2011

.SYNOPSIS...
A WARM FRONT WILL APPROACH FROM THE SOUTHWEST TODAY...BRINGING MID
AND HIGH LEVEL CLOUDS. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE FRONTAL ZONE. A COLD FRONT WILL QUICKLY FOLLOW
TONIGHT WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
920 AM UPDATE...ALL EYES ON LARGE MCS APPROACHING FROM THE
NORTHWEST AT MID MORNING. CENTER OF ACTIVITY MOVING DOWN OFF LK
HURON AND GEORGIAN BAY INTO SRN ONTARIO...WITH LEADING EDGE OF
SHOWERS INTO TORONTO AREA ATTM. HRRR INITIALIZING FAIRLY WELL AND
SHOWS THIS FEATURE DIVING SSE AND AFFECTING AREAS FROM BUF TO
CHAUT COUNTY...BUT WILL RELY MORE ON ACTUAL IR SATELLITE...
RADAR...AND LIGHTNING TRENDS FOR THE NEXT FEW HOURS. THESE SHOW
CLOUD TOPS BEGINNING TO WARM AND MOVEMENT TURNING A BIT MORE
SOUTHERLY...MORE LIKE 340-350 FOR CENTER OF FEATURE. THIS WOULD
TAKE IT DOWN ACROSS EASTERN LK ERIE AND CHAUT COUNTY...BUT OUTER
EDGE WOULD STILL WET DOWN BUF-NIAG REGION IN THE 11 AM TO 1 PM
TIME FRAME. DID MAJOR UPDATE TO GRIDS TO ACCOUNT FOR THIS...WITH
CATEG POPS FROM BUF WEST AND SOUTHWEST...BUT SHARP GRADIENT TO SLGT
CHC GEN VALLEY EAST WHICH WILL MISS THIS SYSTEM COMPLETELY. BUF
12Z RAOB VERY DRY SO THIS WILL ALSO HELP TO WEAKEN SYSTEM AS IT
REACHES OUR AREA...BUT IT IS TOO CLOSE ALREADY SO WE WILL GET
SOME RAIN.

EXPECT THE MCS TO WEAKEN THROUGH MIDDAY AND EARLY AFTERNOON AS IT
REACHES CHAUT CO AND NW PA/NE OHIO...BUT WILL THEN NEED TO KEEP AN
EYE ON REDEVELOPMENT LATER THIS AFT/EARLY EVE AS WARM SECTOR
TRIES TO PUSH EAST FROM MICH AHEAD OF THE COLD FRONT LATER
TONIGHT. OF CONCERN IS TONGUE OF 70+ DEW PTS OVER CHICAGOLAND AND
MKE WHICH WILL QUICKLY ADVECT ACROSS SRN MICH AND SW ONTARIO THIS
AFTERNOON. WILL FOCUS MORE ON THIS IN LATER PACKAGE.

ADJUSTED TEMP GRIDS DOWNWARD IN FAR WEST AND INCREASED QPF GRIDS.
SHOULD STILL SEE SOME PARTIAL CLEARING BUF AREA EARLY-MID
AFTERNOON AFTER THIS FEATURE WORKS THROUGH.

RELEVANT PORTION OF PREV DISC FOLLOWS...

A SECOND CONVECTIVE POTENTIAL WILL EXIST LATER IN THE DAY AND
EARLY TONIGHT AS THE COLD FRONT ARRIVES. MODEL SOUNDINGS
SUGGESTING MLCAPES FROM 1500-2000 J/KG BY EARLY EVENING AS THE
FRONT DROPS DOWN ACROSS THE AREA. THE POTENTIAL EXISTS FOR SEVERE
WEATHER...WITH UNIDIRECTIONAL SHEAR PROFILES SUPPORTING LINEAR
SEGMENTS AND DAMAGING WINDS AS THE MAIN THREAT...PRIMARILY ALONG
THE SOUTHERN TIER. LARGE HAIL NOT OUT OF THE QUESTION GIVEN
POTENTIAL STRENGTH OF UPDRAFTS. BEHIND THE COLD FRONT A BUBBLE
HIGH WILL SETTLE IN WITH GRADUAL DRYING OVERNIGHT TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE WEAK COLD FRONT/SURFACE TROUGH THAT WILL BE IN PLACE OVER
CENTRAL NEW YORK SUNDAY MORNING WILL MOVE INTO EASTERN NEW YORK
DURING THE AFTERNOON. WEAK CONVERGENCE IN THE VICINITY OF THIS
BOUNDARY AND DAYTIME HEATING WILL GENERATE A FEW SHOWERS...BUT MOST
OF THE PCPN SHOULD STAY EAST OF OUR CWA. OTHERWISE...EXPECT A WEST
TO EAST INCREASE IN SUNSHINE DURING THE DAY AS DRIER AIR WORKS EAST
ACROSS THE AREA.

A WEAK SURFACE RIDGE WILL THEN SETTLE ACROSS THE LOWER LAKES MONDAY
AND MONDAY NIGHT AND BRING MORE DRY WEATHER AND SLIGHTLY ABOVE
AVERAGE TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
DRY AND WARM WEATHER WILL CONTINUE TUESDAY AND WEDNESDAY WITH WEAK
HIGH PRESSURE STILL IN PLACE OVER THE LOWER LAKES AND OHIO VALLEY.
THE CHANCES FOR A FEW SHOWERS AND THUNDERSTORMS WILL GO UP THURSDAY
AS INCREASING LOW LEVEL MOISTURE INTERACTS WITH A COLD FRONT THAT IS
FORECAST TO APPROACH LAKE ONTARIO. WITH 850 MB TEMPERATURES EXPECTED
TO AVERAGE AROUND 18C...CORRESPONDING SURFACE TEMPERATURES MAY WARM
WELL INTO THE 80S AWAY FROM LAKE INFLUENCES. OF COURSE...CLOUD COVER
AND THE POTENTIAL FOR CONVECTION IN THE VICINITY OF A PRE-FRONTAL
TROUGH WILL IMPACT TEMPERATURES.

EXPECT A FEW MORE SHOWERS AND THUNDERSTORMS TO LINGER THURSDAY NIGHT
AND FRIDAY AS THE AFOREMENTIONED COLD FRONT DROPS SOUTH ACROSS NEW
YORK STATE.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
CONVECTIVE COMPLEX MOVING SOUTHEAST FROM LK HURON WILL AFFECT THE
FAR WESTERN TERMINALS BETWEEN 15Z AND 19Z TODAY. WILL GO WITH
"VCTS" AT KBUF/KIAG AND TSRA AT KJHW WHERE IT IS MORE CERTAIN. NO
PROBLEMS FURTHER EAST TODAY. MVFR CONDITIONS WHERE CONVECTION
DEVELOPS. MORE CONVECTION POSSIBLE THIS EVENING AHEAD OF A COLD FRONT.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...MAINLY VFR.

&&

.MARINE...
HIGH PRESSURE WILL SLOWLY MOVE SOUTHEAST ACROSS THE EASTERN GREAT
LAKES REGION WHILE A WARM FRONT APPROACHES FROM THE SOUTHWEST.
LOCALLY MARINE INFLUENCES WILL DOMINATE THE WIND AND WAVE CONDITIONS
TODAY. A COLD FRONT WILL MOVE THROUGH TONIGHT AND BRING LIGHT
NORTHWESTERLY WINDS TO THE LAKES. THERE WILL BE A CHANCE FOR SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...SFM/TMA
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...SFM/TMA
MARINE...TMA
Hazardous weather outlook, Jun 4, 4:09 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
509 AM EDT SAT JUN 4 2011

NYZ001>008-010>014-019>021-085-050915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
509 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
509 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 4, 10:17 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1117 AM EDT SAT JUN 4 2011

NYZ001-010-085-041830-
NIAGARA-NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...
ORCHARD PARK...SPRINGVILLE
1117 AM EDT SAT JUN 4 2011

AT 1115 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED
A CLUSTER OF SHOWERS AND THUNDERSTORMS...THESE SHOWERS AND
THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY
WINDS UP TO 30 MPH AND FREQUENT LIGHTNING. THESE STORMS ARE MOVING
TO THE SOUTHEAST AT 30 MPH AND ARE EXPECTED TO CROSS THE REGION
THROUGH 100 PM.

AR

NYZ019-041830-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
1117 AM EDT SAT JUN 4 2011

AT 1115 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED
A CLUSTER OF SHOWERS AND THUNDERSTORMS...THESE SHOWERS AND
THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY
WINDS UP TO 30 MPH AND FREQUENT LIGHTNING. THESE STORMS ARE MOVING
TO THE SOUTHEAST AT 30 MPH AND ARE EXPECTED TO CROSS THE REGION
THROUGH 100 PM.

AR

The radar

The Buffalo radar (KBUF), 69 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
June 4, 10:50 AM EST
Where
Chautauqua County, 1.32 mi NNE of Dunkirk
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.497, -79.318

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327059.